How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Josh Your Own Question
Dr Josh
Dr Josh, Doctor
Category: Medical
Satisfied Customers: 5198
Experience:  Medicine doctor, PGCSD(dermatology)
6740150
Type Your Medical Question Here...
Dr Josh is online now
A new question is answered every 9 seconds

My father had a CT Scan with contrast around noon today. He

Customer Question

My father had a CT Scan with contrast around noon today. He was told not to take his Metformin and Januvia but forgot and took them just now. He is 83 years old. Is he in any serious danger right now or is there anything we can do/take to fix the situation? Please advise. Thank you!
Submitted: 10 months ago.
Category: Medical
Expert:  Dr Josh replied 10 months ago.

Hello,

Myself Dr Josh- and I’m happy to help with your question today.

Well, It is advised that one should stop Metformin before CT scan.

The contrast (a fluid that helps the radiologist read the CT picture) given prior to the procedure may cause kidney problems in patients who take Metformin. It is recommended that he should stop Metformin the day before you take the contrast for the CT scan.

I understand that your father has accidentally taken diabetes medication.

Iodinated contrast could impair renal function and therefore he could not appropriately excrete the metformin /metabolites causing an extremely unusual condition lactic acidosis.

Though such condition is very rare.

Usually, he can go for the test, but it has to be discussed with his doctor.

He should Drink lots of water and stay hydrated to eliminate the contrast.

It would be a good idea to call your primary care doctor to check in.

He should take plenty of fluids at this time.

I would suggest, that you can call his doctor and discuss this issue.

Hope this helped

If you have any further question then you can ask me.

Please leave positive rating above the chat box so I can get credit for helping you today
we only get after positive feedback.
Bonus is highly appreciated.
We are here to help you until you satisfy.
Thank you.

Kind Regards

Dr.Josh

Expert:  Dr Josh replied 10 months ago.

Dear,

I would also add symptoms with lactic acidosis-

feeling very weak tired, or uncomfortable, unusual muscle pain, trouble breathing, unusual or unexpected stomach discomfort, feeling cold, dizziness or lightheadedness, suddenly developing a slow or irregular heartbeat.

Though such condition is very rare, and with one pill it would not cause such effect.

But best bet is- His case should be discussed with doctor before going for test.

Hope this helped

If you have any further question then you can ask me.

Please leave positive rating above the chat box so I can get credit for helping you today
we only get after positive feedback.
Bonus is highly appreciated.
We are here to help you until you satisfy.
Thank you.

Kind Regards

Dr.Josh